North Dakota, 2007

Hail and Damaging Winds in North Dakota, June 11 to 12, 2007

June 11 to 12, 2007 · NWS BIS · 8 events in 6 counties and zones

In the late evening of Monday, June 11th, Severe Thunderstorm Watch 383 was issued in anticipation of severe thunderstorms continuing along and ahead of a cold frontal boundary over western North Dakota, in addition to support from developing upper level jet entrance circulation associated with an upper level short wave lifting northeast into southern Saskatchewan and Manitoba. Numerous severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late evening of Monday, June 11th, Severe Thunderstorm Watch 383 was issued in anticipation of severe thunderstorms continuing along and ahead of a cold frontal boundary over western North Dakota, in addition to support from developing upper level jet entrance circulation associated with an upper level short wave lifting northeast into southern Saskatchewan and Manitoba. Numerous severe thunderstorm warnings were issued. Three reports of large hail and several reports of severe thunderstorm wind gusts were received during the late evening of the 11th and the early morning hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 11, 1:15 PM MST, 8 hours 47 minutes earlier.

Area forecast discussion, Jun 11, 1:15 PM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON JUN 11 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS IN THE SHORT TERM ARE THE SEVERE WEATHER AND HEAVY
RAIN POTENTIAL. NAM LOOKS BEST FOR THE OVERNIGHT...AND THEN GFS.
HAVE FOLLOWED HPC QPF CLOSELY.

SATELLITE AND RADAR THIS AFTERNOON SHOWS THAT CONVECTION IS SLOW TO
INITIATE...LIKE YESTERDAY. SIGNIFICANT CAPE AVAILABLE FOR SEVERE
WEATHER TONIGHT. NAM SHOWS CONVECTION BEGINNING IN THE WEST BY
EVENING VICINITY SLOW MOVING SURFACE LOW PRESSURE TROUGH.
THEN...LIKE THE NAM...EXPECT A SIGNIFICANT BAND OF CONVECTION
ACROSS THE CENTRAL BEFORE MIDNIGHT. 12Z MODELS A LITTLE SLOWER WITH
THE EASTWARD PROGRESSION OF THINGS...SO HAVE DROPPED POPS A BIT IN
THE JMS AREA FOR TONIGHT.

PER THE GFS...THE FRONTAL BOUNDARY WILL HANG THROUGH CENTRAL NORTH
DAKOTA ON TUESDAY. FORECAST SOUNDINGS SHOW SOMEWHAT LESSER CAPE FOR
TUESDAY...BUT STILL SUFFICIENT FOR SOME STRONG STORMS...AND OF
COURSE HEAVY RAINFALL. HPC QPF FORECASTS 1 TO 1.5 INCHES OF RAIN
ACROSS CENTRAL NORTH DAKOTA BY 00Z WED. NAM AND GFS BOTH INDICATE
THAT THERE COULD BE SOME SPOTTY AMOUNTS OVER 2 INCHES. SO...BECAUSE
OF THE QPF AND LAST WEEKS HEAVY RAINFALL...WILL ISSUE A FLOOD WATCH
FOR PORTIONS OF SOUTHWEST AND MUCH OF CENTRAL NORTH DAKOTA FOR
TONIGHT AND TUESDAY.

FOR TUESDAY NIGHT AND WEDNESDAY...RAIN AND THUNDERSTORM CHANCES
CONTINUE WITH SURFACE BOUNDARY NEAR JAMESTOWN. THERE IS THE
POTENTIAL FOR A HEAVY RAIN EVENT FROM JAMESTOWN AND SOUTH INTO
WEDNESDAY. BUT...WILL HOLD OFF ON A WATCH THERE FOR NOW. THIS AREA
ALSO VERY WET AT THIS TIME. AS PER THE EARLIER FORECASTS...EVENT
SHOULD BE PRETTY MUCH OVER BY WEDNESDAY NIGHT.

MADE VERY LITTLE CHANGE TO TEMPERATURE FORECASTS. EXPECT
TEMPERATURES TO COOL INTO THE UPPER 70S NORTHWEST TO LOWER 80S EAST
ON TUESDAY AS THE FRONT MOVES EAST...THEN MAINLY 70S FOR WEDNESDAY.
OVERNIGHT LOWS WILL BE MILD WITH THE HIGH DEWPOINTS...SOUTHEAST
WINDS AND CLOUD COVER. OF COURSE...AREAS OF PERSISTENT RAIN WILL BE
COOLER.

.LONG TERM...THURSDAY THROUGH MONDAY...
THE GFS CONTINUES TO BRING AN UPPER LEVEL LOW ACROSS THE ROCKIES ON
FRIDAY AND FRIDAY NIGHT.  THE ASSOCIATED SURFACE LOW DEVELOPS ON THE
LEE OF THE ROCKIES THEN BEGINS TO MOVE SLOWLY EAST.  THIS WILL SET
UP YET ANOTHER PERIOD OF CONVECTIVE WEATHER.  WILL BRING IN A CHANCE
OF TSTMS TO THE FORECAST AREA SATURDAY THROUGH MONDAY.

&&

.AVIATION...
A COLD FRONT ALONG THE MONTANA NORTH DAKOTA BORDER WILL BE THE FOCUS
OF CONVERGENCE AS IT MOVES SLOWLY EAST THIS EVENING.  DEWPOINTS HAVE
RISEN ACROSS NORTH DAKOTA DURING THE DAY LEADING TO AN INCREASINGLY
UNSTABLE AIRMASS.  THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE
FRONT AND MOVE NORTHEAST AT ABOUT 20 TO 25 KTS.  LARGE HAIL...STRONG
WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING CAN BE EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
TUESDAY EVENING FOR NDZ010>012-018>022-033>035-040>046.

&&

JF/TSW
Hazardous weather outlook, Jun 11, 2:01 PM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT MON JUN 11 2007

NDZ001>005-009-013-017-023-025-031-032-036-037-047-048-050-051-
122115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-PIERCE-MCKENZIE-
WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
401 PM CDT MON JUN 11 2007 /301 PM MDT MON JUN 11 2007/

...SEVERE THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN WESTERN NORTH
DAKOTA AND MOVE INTO THE CENTRAL PART OF THE STATE DURING THE
EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL FOR
VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. REFER TO THE LATEST
FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE TUESDAY
AND TUESDAY NIGHT...MAINLY ACROSS CENTRAL NORTH DAKOTA. A CHANCE
OF THUNDERSTORMS CONTINUES THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT. SPOTTERS COULD BE REQUIRED AGAIN ON TUESDAY AND TUESDAY
NIGHT.

NDZ010>012-018>022-033>035-040>046-122115-
MOUNTRAIL-WARD-MCHENRY-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
401 PM CDT MON JUN 11 2007 /301 PM MDT MON JUN 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING. REFER TO THE LATEST
FLOOD WATCH STATEMENT FOR DETAILS.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN WESTERN NORTH
DAKOTA AND MOVE INTO THE CENTRAL PART OF THE STATE DURING THE
EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL FOR
VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. REFER TO THE LATEST
FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE TUESDAY
AND TUESDAY NIGHT...MAINLY ACROSS CENTRAL NORTH DAKOTA. A CHANCE
OF THUNDERSTORMS CONTINUES THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT. SPOTTERS COULD BE REQUIRED AGAIN ON TUESDAY AND TUESDAY
NIGHT.

JV

In the hours before

Local storm report, Jun 11, 5:09 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             12 SE CROSBY            48.79N 103.11W
06/11/2007  E1.75 INCH       DIVIDE             ND   TRAINED SPOTTER

            GOLF BALL SIZE HAIL WAS ONGOING AT THE TIME OF THE
            REPORT.

&&

CLH/RSL
Local storm report, Jun 11, 5:36 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          1 W CROSBY              48.91N 103.32W
06/11/2007                   DIVIDE             ND   PUBLIC

            BRIEF TORNADO...RELAYED BY KFYR TV.

&&

CLH/RSL

The radar

The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, McKenzie

When
June 11, 10:02 PM MST to 10:07 PM MST
Where
McKenzie County, 14 mi W of Alexander
Measured
1.5 in hail
Reported by
Public
Coordinates
47.850, -103.952

No damage reported.

Hail, McKenzie

When
June 11, 10:15 PM MST to 10:21 PM MST
Where
McKenzie County, Watford City
Measured
0.75 in hail
Reported by
Public
Coordinates
47.800, -103.280

No damage reported.

Hail, Mountrail

When
June 12, 12:44 AM CST to 12:49 AM CST
Where
Mountrail County, Stanley
Measured
0.75 in hail
Reported by
Public
Coordinates
48.320, -102.380

Hail lasted 5 minutes with no damage reported.

Thunderstorm Wind, Mountrail

When
June 12, 12:44 AM CST to 12:53 AM CST
Where
Mountrail County, Parshall
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.970, -102.130

Large branches broken on trees.

Thunderstorm Wind, McLean

When
June 12, 1:15 AM CST to 1:22 AM CST
Where
McLean County, 6 mi W of Wilton to 6 mi W of Emmet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.170, -100.928

Multiple reports of high winds around the small city of White Shield. Small branches broken.

Thunderstorm Wind, McHenry

When
June 12, 1:29 AM CST to 1:38 AM CST
Where
McHenry County, Velva
Measured
74 kt (85 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
48.070, -100.930

Trees snapped and a few uprooted.

Thunderstorm Wind, Ward

When
June 12, 1:30 AM CST to 1:40 AM CST
Where
Ward County, Minot
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.230, -101.280

Thunderstorm Wind, Renville

When
June 12, 2:10 AM CST to 2:20 AM CST
Where
Renville County, Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.970, -101.620

Small tree branches broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38751, 38752, 38753, 38754, 38755, 38756, 38757, 38758.